Alert archive / Kansas / River Flood Warnings in 2020
River Flood Warning 34, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Jul 29, 2020, 1:26 PM CDT for Nemaha County, Kansas. It took effect at Jul 29, 2020, 3:33 PM CDT. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2020, 1:26 PM CDT (18:26 UTC)
- In effect from
- Jul 29, 2020, 3:33 PM CDT
- Expired
- Jul 31, 2020, 1:40 AM CDT
- In force
- 34 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Turkey Creek (KS) near Seneca (SNCK1). The gauge peaked at 23.39 ft at Jul 29, 2020, 8:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 21 ft
- Moderate stage
- 23.5 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06814000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jul 29, 12:22 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 29, 12:22 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1222 PM CDT Wed Jul 29 2020 .SYNOPSIS... Issued at 255 AM CDT Wed Jul 29 2020 The local forecast area has been nearly dry for the past few hours, though this appears to steadily change this morning and may not be the case again until the weekend. Main convection nearby is along the KS/OK border where modest isentropic upglide around 305 K has resulted in a few areas of linear convection. A few short wavelength upper troughs were objectively analyzed over central and southern portions of Oklahoma, with a larger-scale trough over the northern Rockies. TOP, SGF, DDC, and OUN 0Z soundings measured a very moist lower to middle troposphere with precipitable water values around 2 inches. && ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Wed Jul 29 2020 Influence of the approaching Rockies wave leads to increasing broad- scale lift across central and eastern portions of Kansas through the day, and along with the early-day upglide pushing northeast into this same area, further expansion of precipitation is supported through the day. Some decrease in coverage seems likely late the day, but an uptick is likely in the late evening and overnight with minor potential for an MCS grazing southwestern locations and the upstream wave deepening somewhat as it settles into eastern Kansas. Instability is tempered by modest lapse rates and the expected early- day increase in precip/cloud, and in concert with weak wind fields, severe weather threats look quite low, with the main area of concern being the southwest with the possible MCS. The high PW values and slow storm motions over scattered areas of wet ground and elevated river levels lead to a flash flood/areal flood/river flood concern, but the lack of a focusing mechanism and 1-hour flash flood guidance values well above 1.5 inches for the bulk of the area give too little confidence in anything more than isolated problems. .LONG TERM...(Thursday through Tuesday) Issued at 255 AM CDT Wed Jul 29 2020 The aforementioned upper trough makes only slow southeastward movement Thursday into Friday as an upper ridge builds over the western CONUS. Precipitation amounts continue to be the main concern in cool and modified lower levels though again any confidence in where the heavier amounts will be is low. Total amounts by Friday night of near two inches will likely be common however. Northerly flow through much of the troposphere dominates the weekend into early next week, keeping temperatures below daily normals for what is normally near the hottest time of year with a much drier period very likely. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1219 PM CDT Wed Jul 29 2020 An active TAF period is expected with on-and-off shower and thunderstorm activity. While predominate conditions should remain MVFR to perhaps VFR, brief periods of IFR to LIFR VSBY will be probable with the passing showers and thunderstorms. Prevailing MVFR to IFR conditions should overspread the area after 06Z with occasional rain showers and storms continue through the morning. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for KSZ008>012-020>023. && SYNOPSIS...65 SHORT TERM...65 LONG TERM...65 AVIATION...Baerg
Hazardous weather outlook, Jul 29, 3:21 AM CDT, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 321 AM CDT Wed Jul 29 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-300830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 AM CDT Wed Jul 29 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered to numerous showers with some thunderstorms are expected much of today and tonight. Locally heavy rainfall is possible, and minor flooding could result especially where ground conditions are saturated from recent heavy rains. Minor river flooding of some rivers and creeks in north central and northeast Kansas will continue through late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are likely Thursday and some chance for additional rainfall persists into late Friday. Additional local heavy rainfall may occur, leading to additional potential for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 29, 12:31 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1231 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HEAVY RAIN 5 S SUMMERFIELD 39.92N 96.35W
07/29/2020 M4.86 INCH MARSHALL KS TRAINED SPOTTER
&&Local storm report, Jul 29, 12:35 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1235 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HEAVY RAIN 3 WNW BERN 39.98N 96.02W
07/29/2020 M2.85 INCH NEMAHA KS PUBLIC
PERSONAL WEATHER STATION.
&&Local storm report, Jul 29, 12:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1237 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HEAVY RAIN 2 E MARYSVILLE 39.84N 96.60W
07/29/2020 E2.43 INCH MARSHALL KS PUBLIC
PERSONAL WEATHER STATION.
&&Local storm report, Jul 29, 12:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1239 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM HEAVY RAIN 4 SSE SENECA 39.78N 96.04W
07/29/2020 M2.27 INCH NEMAHA KS PUBLIC
PERSONAL WEATHER STATION.
&&Local storm report, Jul 29, 12:56 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1256 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HEAVY RAIN 1 N MARYSVILLE 39.85N 96.65W
07/29/2020 E1.97 INCH MARSHALL KS TRAINED SPOTTER
STILL RAINING.
&&
BDLocal storm report, Jul 29, 1:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
117 PM CDT WED JUL 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM FLASH FLOOD 5 SW BERN 39.91N 96.03W
07/29/2020 NEMAHA KS LAW ENFORCEMENT
WATER COVERING COUNTY ROAD WITH CREEK OUT OF
ITS BANKS.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:12 AM CDT | Areal Flood Advisory | TOP | Nemaha | 2 hr |
| Jul 29, 10:04 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 41 hr |
| Jul 29, 10:31 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 119 min |
| Jul 29, 11:36 AM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Jul 29, 1:35 PM CDT | River Flood Warning | TOP | Marshall | 48 hr |
| Jul 29, 1:38 PM CDT | River Flood Warning | TOP | Marshall, Washington | 64 hr |
| Jul 29, 2:57 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 2 hr |
| Jul 29, 3:25 PM CDT | Areal Flood Warning | TOP | Marshall, Nemaha | 4 hr |
| Jul 29, 3:56 PM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee, Wabaunsee | 2 hr |
| Jul 29, 4:16 PM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Jul 29, 4:39 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 4 hr |
| Jul 29, 4:57 PM CDT | Flash Flood Warning | TOP | Pottawatomie | 4 hr |
| Jul 29, 4:59 PM CDT | Special Weather Statement | TOP | Douglas | 46 min |
| Jul 29, 5:19 PM CDT | River Flood Warning | TOP | Shawnee | 2 hr |
| Jul 29, 5:45 PM CDT | Special Weather Statement | TOP | Douglas | 60 min |
| Jul 29, 5:46 PM CDT | Special Weather Statement | TOP | Coffey | 59 min |
| Jul 29, 6:10 PM CDT | Areal Flood Advisory | TOP | Douglas | 3 hr |
| Jul 29, 6:26 PM CDT | Special Weather Statement | TOP | Franklin | 64 min |
| Jul 29, 6:38 PM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin | 52 min |
Nearby
River Flood Warnings in Kansas, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.